grabbing the sole of the foot in pain

Most people think of vitamins as benign nutrients. If a little is good then a “lottle” is better. In other words, the more the merrier. Most of the time people do not get into trouble if they take a little extra vitamin C or D or even vitamin E. But one vitamin that poses a serious risk in overdose is vitamin B6, as this reader learned the hard way:

Q. I was taking a lot of vitamin B6 for my depression. After a while my feet started feeling numb and cold. Now my legs and feet feel numb. Is there any way I can reverse this problem?

A. Too little or too much vitamin B6 (pyridoxine) can both cause nerve damage (Neuromuscular Disorders, Feb. 2008).  Symptoms of such neuropathy include numbness, balance problems and poor reflexes. You should see a neurologist and stop taking excessive doses of vitamin B6 immediately.

Another close call:

Q. I am an avid walker in very good health. After a strenuous two-week walking tour of Europe, I got home and began experiencing increasing numbness and tingling on the bottoms of my feet.

When I developed similar sensations in my hands, I sought help from my orthopedist, expecting to learn my arthritis had gotten worse. Finding nothing to cause my symptoms, the orthopedist sent me to a neurologist who did all the routine tests, including a back MRI looking for spinal stenosis. He also ordered a nutritional analysis and discovered that I suffered from vitamin B6 toxicity.

My multiple vitamin supplement contains a lot more than the recommended dietary allowance for several B vitamins. They are supposed to be water soluble but somehow in my system, the B6 built up to toxic levels, causing the neuropathies. About a week after discontinuing that supplement, the symptoms disappeared!

A. Most people tolerate doses up to 25 mg or even 50 mg a day without getting into trouble. But you may be especially vulnerable. The symptoms you describe (numbness and tingling in the extremities) are typical of neuropathy.

The Sweet Spot:

Too little or too much vitamin B6 can cause neuropathy. That’s why it is important to make sure you are getting enough, but not too much. Here are some examples of the trouble you can get into when you are too high or too low:

Nagaraju wrote:

“When I took B Complex tablet for numbness in limbs, it didn’t work. Instead it increased. Recently I came to know excess pyridoxine causes numbness. When I take B Complex tablets I have numbness in legs and arms frequently, until I stop medication.”

Join Over 145,000 Subscribers
at The People's Pharmacy

Get our FREE daily email newsletter with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show.

  1. Martha
    Winston-Salem, NC
    Reply

    Over 30 years ago I developed carpal tunnel syndrome and learned that Vitamin B6 can sometimes alleviate this. I tried it, and it worked within days to eliminate my hand numbness. So I continued taking it over the years, about 25 mg a day, along with a balanced B complex vitamin. This went on for decades. Then a few years ago I started getting numb hands and numb feet. Increasing the B6 had no effect; my symptoms were getting worse, not better. I finally learned on the internet about B6 toxicity. I talked to my doctor about this and he said such a thing was impossible, that the body does not store B6 but flushes any excess out, that he would not request a blood test on this, etc. He appeared to be exasperated by my questions.

    Nevertheless, I decided to stop all B supplementation completely. Now, after a few years, my symptoms are largely gone. I do try to consume foods which contain naturally occurring B vitamins, e.g. yogurt, liver, etc., because they don’t cause problems for me — only supplements do.

  2. MARY
    Mississippi
    Reply

    I am essentially a paraplegic, confined to a wheelchair. Hands and feet, cannot stand at all — tests revealed a complete lack of copper. I was touring New Orleans the latter part of June, balance issues in July; lab work at urgent care clinic revealed no problems and recommended neurologist.

    He performed labs in September and did brain scan – said neuropathy of unknown etiology, it. B level above normal. By that time I was on a walker. A second neurologist was appalled that no MRIs of neck and back were done; he also did blood work for heavy metals. I was on a wheelchair then.

    MRIs plainly showed nerves were frayed at top of spine and about five inches down. He prescribed copper and said if I were properly diagnosed in September, and started taking copper, I would still be walking as the progression of damage stops when copper is administered.

  3. Berryman
    NC
    Reply

    I tried using B6 pyridoxine for red was in my scalera, I got no relief but, instead experienced other bizarre symptoms. While sleeping, I would dream that i was performing some mindless task. Subsequently, when I found these tasks were not done, I was confused. It took me about a month to associate the pyridoxine with my symptoms. When I stopped the B6 the bizarre symptoms went away.

  4. Brenda Cook
    Reply

    I too overdosed on B6, possibly from using tumeric, which is high in B6, as an anti-flammatory. I had all of the symptoms above as well as severe itching on my scalp and back. My B6 level has been in the normal range for well over a year now. Except for still having significant neuropathy in my hands and feet, the other symptoms have gone away. Is this neuropathy going to be permanent?

  5. Michael
    Pacific Northwest
    Reply

    So, what IS the sweet spot?

  6. Charoseb
    Reply

    I am glad I read this article. I have a favorite throat lozenge that contains Vitamin B6 and B12. I occasionally eat them like candy because of he taste. I have been plagued by heaviness and coldness in my feet when I lay down at night and occasionally severe pain and cramping. My hands occasionally cramp up as well although not often. I realize at my age (75) many things can happen but my doctor has no reason for this. Perhaps it is the throat lozenges and from this it may be partially to blame.

  7. Carolyn
    online
    Reply

    So how do I know how much I need? What is too much, or too little?

  8. Tom
    Maryland
    Reply

    This was very helpful. I run regularly at 72 and take a large dose of B complex daily. I feel a numbness in the bottom of one foot particularly, occasionally the other. I blamed it on the running since I had not injured my back or have diabetic symptoms. I have cut my B complex in half and it has improved.

  9. John D Zeigler
    Texas
    Reply

    B vitamins compete for place in the system. Overloading on one B vitamin can drive out others. A balanced B complex is usually best.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.